Most things in life are about balance and moderation, and pain killers are no different. While Advil, Motrin and Tylenol offer relief when you’ve tweaked your neck or have a fever, taking too much of these medications can have serious health consequences, one of which is liver damage. But how much exactly is too much?

Acetaminophen, the active ingredient in Tylenol, is the one most closely linked to liver problems. The U.S. Food and Drug Administration warns against using higher than the recommended dose, even in the short-term; using more than one product containing the drug; or combining the drug with alcohol. “FDA believes that consumers need to know that these products can cause serious side effects, such as severe liver injury and stomach bleeding, when used improperly.” The maximum safe dose of extra strength Tylenol for adults, as per the company’s website, is 3,000 milligrams per day, or six pills. That’s lower than it used to be — Tylenol explains that the old dosage limit was 4,000 milligrams a day, and that it now recommends taking only two pills every six hours, when previously it said four to six hours.

Although the liver is the only organ that can regenerate damaged tissue, interfering with its function is dangerous, as it cleans the blood, helps to digest food and fights off infection. You’ll know your liver is damaged if your skin and the whites of your eyes turn yellow, a condition called jaundice that comes when the liver is not filtering out a yellowish substance called bilirubin and it builds up in the blood. Jaundice also makes urine dark and stool pale. Other symptoms of liver damage include itchy skin, swelling in the abdomen and legs, and bruising easily because the liver has stopped producing blood clotting proteins.

But sometimes the body shows no symptoms of liver damage at all, or only vague symptoms like fatigue. That can be dangerous because liver troubles that go untreated could become dangerous. The American Liver Foundation says that blood vessels leading to the liver can burst; and toxins can build up in the brain and interfere with mental function. “There is a risk of coma and death.”

Harvard Medical School explains that the main risk of liver damage from acetaminophin is from large doses, “but there are reports of people developing liver problems after taking small to moderate amounts of acetaminophen for long periods of time. Drinking alcohol while taking acetaminophen can also cause liver damage.”

What happens to the liver exactly? The Mayo Clinic says exposure to too much medication can cause toxic hepatitis, an inflammation in the liver. When the liver breaks down drugs and chemicals in the bloodstream, the byproducts of the process could hurt the organ. Constant exposure to those dangerous byproducts can cause the inflammation, which could permanently damage the liver by scarring it or sending it into organ failure. “In some cases, toxic hepatitis develops within hours or days of exposure to a toxin,” the organization says. “In other cases, it may take months of regular use before signs and symptoms appear.”

While much health literature refers specifically to the potential of acetaminophen to cause liver damage, ibuprofen, the active ingredient in Advil and Motrin, appears to do the same in some rare cases. Motrin, for example, advises people on its warning label to seek a doctor’s advice before taking the medication if they have liver cirrhosis, a condition marked by tissue scarring. However, the U.S. National Library of Medicine explains that ibuprofen is one of the safest and most easily tolerated nonsteroidal anti-inflammatory drugs, also known as NSAIDs. Still, it can “rarely cause clinically apparent and serious acute liver injury,” the federal institute says. But most of those cases might be attributable to an “immunoallergic” reaction and most ibuprofen overdoses do not present with liver injury.

To avoid liver damage associated with any pain reliever, the FDA advises following recommended dosage guidelines.